What is Snowdrop Poisoning?
The Galanthus genus of plants, also known as snowdrop flowers, is a small family of flowers. It is comprised of approximately twenty species of perennials with white, bell-shaped flowers that differ mainly in the size of the flower as well as the formation of the leaves. The bulbs of these flowers contain the alkaloid galantamine. This alkaloid has been developed synthetically as a tool in the fight against Alzheimer’s and vascular dementia. This alkaloid is also primarily responsible for the mild to moderate toxicity of the plant, inducing gastrointestinal symptoms, such as vomiting and diarrhea and, in high enough doses, lowered blood pressure and slowed heart rate.
The Galanthus genus of plants, commonly referred to as snowdrops, contain an alkaloid known as galantamine which can cause gastrointestinal upset when consumed in large quantities.
Book First Walk Free!
Symptoms of Snowdrop Poisoning in Dogs
The symptoms of poisoning by the bulb of the snowdrop due primarily to the alkaloid known as galantamine. Other alkaloids, narcissine, and glycosidescillaine, also contribute to the overall toxicity of the plant.
- Abdominal pain
- Drop in blood pressure
- Excessive drooling
- Increase in urination
- Lack of coordination
- Muscle spasms
- Slowed heart rate
Notable or common varieties of snowdrop include the following:
- Giant Snowdrop - This variety of snowdrop stands approximately nine inches tall and has somewhat larger flowers that the others that also displays a conspicuous green blotch
- Common Snowdrop - The most well-known variety of snowdrop and the most widespread; this two to six-inch tall plant develops its flowers between January and April
- Panjutin’s snowdrop - The most recently discovered species of Snowdrop, this variety was just named in 2012 and is only found in the Northern Colchis area of Georgia and Russia
- Crimean Snowdrop - This is the tallest variety of snowdrop, standing almost a foot high in some cases. They also flower in the late winter to early spring, between January and March
Causes of Snowdrop Poisoning in Dogs
The noxious reaction to the snowdrop bulb is primarily due to the production of an alkaloid known as Galantamine. This alkaloid has been studied for many decades due to its acetylcholinesterase inhibiting properties and is used with some success in the treatment of mild Alzheimers and other memory impairments. In high enough doses these toxins in Galanthus bulbs can cause gastrointestinal upsets and can interfere with the parasympathetic nervous system.
Diagnosis of Snowdrop Poisoning in Dogs
If you see your pet consuming the bulbs from a snowdrop flower, identification of the bulb is often all that is needed for an initial diagnosis of the origin of your pet’s difficulty. If your canine ate a flower bulb and you are uncertain of the type, take your pet, as well as a sample of any remaining plant material into the veterinarian to ensure a speedier identification for treatment. Although the toxin from the bulb of the snowdrop is generally mild to moderate, the bulbs of other flowers, such as tulips, are more likely to be lethal.
Your veterinarian will discuss your pet’s health history, behavior of late, and recent illnesses. If you feel that your dog may have had the opportunity for foraging in non-food items or trash, be certain to mention it to the veterinary team. A biochemistry profile, complete blood count, and urinalysis are likely to be completed at this time as well, with particular attention being paid to results regarding liver and kidney functionality. If any plant material is found in the vomit or stools, this will help confirm the diagnosis.
Treatment of Snowdrop Poisoning in Dogs
Initial treatment will depend on how long it has been since the bulb was ingested and if any symptoms have commenced. In most cases, ingestion of the plant material other than the bulb is unlikely to cause symptoms. If the snowdrop was consumed recently and vomiting has not occurred naturally, it may be induced to prevent the absorption of the galantamine into the bloodstream. Activated charcoal will be given to attempt to soak up as much of the toxin as possible. If it has been a longer period of time and the intake was excessive, the veterinarian may choose to perform a gastric lavage under general anesthetic and to remove as much toxin from the patient’s stomach as possible. There is no antidote to this alkaloid, so treatment beyond that is supportive. The supportive treatment is likely to include intravenous fluids with combinations of electrolytes and sugars to prevent imbalances and to combat dehydration.
Recovery of Snowdrop Poisoning in Dogs
If your pet’s reaction was severe enough to require a stay at the clinic, a quiet and calm environment to return home to will help your pet recuperate more speedily. Plenty of fresh water should be made available, and extra bathroom breaks should be expected as the toxins and medications make their way through the digestive system. Patients that are recovering from anesthesia for gastric lavage may have coordination difficulties when they first get home, and they are often confused and disoriented. Isolation from other pets and from children is generally advised until the medication has fully vacated your companion’s system.